Iowa, 2006

Flooding in Iowa, April 1 to 23, 2006

April 1 to 23, 2006 · NWS FSD · 4 events in 4 counties and zones

Heavy rain caused flooding of the Little Sioux River. Farmland and other lowlands were flooded, mainly near Spencer, where the greatest crest of about 4 feet above flood stage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused flooding of the Little Sioux River. Farmland and other lowlands were flooded, mainly near Spencer, where the greatest crest of about 4 feet above flood stage was reported. Flooding also occurred along the Ocheyedan River near Spencer, with that river rising to one to two feet above flood stage. No reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 8:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 31, 8:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CST FRI MAR 31 2006

.DISCUSSION...
UPDATED FORECAST EARLIER THIS EVENING THE DROP REMAINDER OF WIND
ADVISORY AND TWEAK EVENING SKY COVER TO HOLD IN STRATUS ACROSS THE
EAST A LITTLE LONGER. MORE PERSISTENT STRATUS IS HOLDING TEMPS UP
IN THE EAST...AND HAVE ADJUSTED HOURLY TEMPS ACCORDINGLY. BUT WITH
APPROACH OF THE RIDGE LATER TONIGHT PROVIDING CLEARING OF THE
STRATUS AND LIGHT WINDS...STILL POTENTIAL FOR TEMPS TO DROP TO
FORECAST LOWS IN THE LOWER TO MID 30S...SO WILL LEAVE THOSE ALONE
FOR NOW. NO FURTHER UPDATES TO ZFP EXPECTED AT THIS TIME. JH

&&

.PREV DISCUSSION...
LOW PRESSURE CONTINUES TO MARCH NORTH AND EAST INTO THE GREAT LAKES
REGION THIS EVENING AS A WEAK AREA OF HIGH PRESSURE BUILDS INTO THE
WESTERN PLAINS.  THIS WILL RESULT IN DECREASING CLOUDS AND WINDS
ACROSS THE AREA. PRESSURE GRADIENT REALLY FALLING OFF THIS
AFTERNOON...AND WILL ALLOW WIND ADVISORY DIE A NATURAL DEATH ACROSS
SOUTH DAKOTA AND EXTREME WESTERN IOWA.  WILL KEEP THE WIND ADVISORY
FLAG HOISTED FOR AREAS ALONG THE BUFFALO RIDGE THROUGH 6 PM AS WINDS
CONTINUE TO MEET CRITERIA THERE....BUT SHOULD CONTINUE TO RELAX AS
THE LOW SHIFTS EAST. AS CLOUDS DECREASE FROM WEST TO EAST THIS
EVENING AND THE ATMOSPHERE DECOUPLES...COULD SEE SOME RADIATIONAL
FOG DEVELOP IN AREAS THAT PICKED UP SOME DECENT MOISTURE LAST
NIGHT...HAVE THEREFORE ADDED FOG ALONG AND EAST OF THE JAMES RIVER
VALLEY.  DID NOT TAKE THE FOG ALL THE WAY INTO SOUTHWEST MINNESOTA
AS WINDS SHOULD STAY STRONG ENOUGH THERE MUCH OF THE NIGHT TO
PREVENT FOG FROM DEVELOPING.

NEXT WAVE TO IMPACT THE AREA WILL MOVE OFF THE PACIFIC NORTHWEST
COAST THIS EVENING INTO THE WESTERN PLAINS ON SATURDAY. SOUTHERLY
FLOW THROUGHOUT THE DAY ON SATURDAY AHEAD OF THIS WAVE WILL CREATE
AMPLE MOISTURE FOR THIS SYSTEM.  IT APPEARS THIS SYSTEM WILL IMPACT
THE AREA IN TWO PIECES.  THE LEAD SHORTWAVE WILL MOVE ACROSS THE
AREA SATURDAY NIGHT SPREADING RAIN ALONG AND EAST OF THE JAMES RIVER
VALLEY.  THE MAIN WAVE WILL THEN MOVE SOUTH OF THE AREA ON SUNDAY
CREATING THE POTENTIAL FOR PRECIPITATION MAINLY ALONG THE SOUTHERN
EDGE OF THE FORECAST AREA. INSTABILITY AT THIS POINT LOOKS FAIRLY
LIMITED WITH MOIST PROFILE IN PLACE...SO EXPECT MORE OF A DAMP AND
DREARY DAY ON SUNDAY AS BRISK NORTHWEST FLOW DEVELOPS FROM WEST TO
EAST. THE BEST PRESSURE RISES COINCIDE WITH COLD AIR ADVECTION
SUNDAY EVENING...BUT DOESN/T APPEAR TO BE AS STRONG OF FLOW AS
TODAY.

FOR THE LONGER RANGE TUE THRU FRI...ECMWF CONTINUES TO REPRESENT THE
SLOWEST AND LEAST PROGRESSIVE SLN OF THE WHOLE GAMUT OF SLNS. GFS IS
MORE PROGRESSIVE...AND LTR COUPLE OF RUNS THROWING A LOT MORE ENERGY
IN LEADING WAVE FOR WED...THEN PLOWING THROUGH AREA ON THU.  GET
QUITE WARY ON PLAYING A SOUTHERN TRACK ON THESE CLOSED LOWS COMING
THROUGH THE SOUTHERN STREAM...WHICH MORE OFTEN THAN NOT TEND TO
TRACK FARTHER TO THE NW THAN INITIALLY PROGGED...SO WL PLAY A MIDWAY
TOWARD THE ECMWF FROM 00Z GFS ENSEMBLES...AND SIDESTEP IN 12Z GFS
SEEMS TO SUPPORT.

WL KEEP TUE DRY WITH FLOW STARTING TO RETURN AT LOW LVLS OUT OF
RIDGE TO E. HESITANT TO REMOVE ALL PCPN AS ECMWF WOULD SUGGEST BEING
SO SLOW IN RETURN FLOW STRENGTHNING...BUT NOT AS AGGRESSIVE WITH LIFT
FORCING AS GFS RUNS. THEREFORE...WL CUT BACK POPS A BIT ACRS E...
AND ALLOW BETTER ISENTROPICS TO DEFINE SLIGHTLY BETTER THREAT TO W.
INCREASING SLY GRADIENT WL KEEP UP LOWS...AS WELL AS INCREASE DWPTS.
FIRST THREAT FOR SIGNIFICANT THUNDER LOOKS TO COME LTR WED AFTN/EVNG
AS FIRST LOBE OF ENERGY WRAPS NWRD. BIG QUESTION AS TO WHETHER WL
HAVE EXTENSIVE STRATUS TO LIMIT INSOLATION/DESTABILIZATION...BUT SHUD
NOT STOP AT LEAST ELEVATED ACTIVITY OVERNIGHT.

FROM THU ON...DIFFICULT TO EXACTLY TIME WAVE AT THIS POINT...AS WELL
AS DETERMINE WHERE POTENTIAL DRY SLOT WILL DEVELOP. WL HAVE TO
MONITOR FOR CONTINUED SVR WX POTENTIAL ON THU AS WELL...WITH
DYNAMICS OF COLD CORE LOW IN PLAY...AND DECENT SHOT AT DRYLINE
SOMEWHERE ACRS CWA. WL GO FOR INTERNAL CONSISTENCY BETWEEN
POPS/TEMPS...KEEPING LOWER POPS WHERE TMPS HIGHER.  AS A SIDE
NOTE...THU MORNING LOWS COULD BE EVEN MORE MILD WITH STRONG GRADIENT
IN PLACE.

LINGERING -RA IN WRAPARND BAND SHUD STILL AFFECT NERN CWA ON FRI
MORNING...AND ALMOST CONSIDERED ADDING IN A BIT OF SNOW MIX ACRS
NWRN AND NRN CWA LTR THU NIGHT INTO FRI MORNING...BUT AGAIN ALLOWED
UNCERTAINTY TO KEEP THINGS BASIC.  WL BE WELL MIXED FRI...AND USED
FAIRLY MID RANGE 850 HPA FCST TO COME UP WITH RANGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/CHAPMAN
Hazardous weather outlook, Mar 31, 3:38 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0338 AM CST FRI MAR 31 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0338 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR FLOODING IS POSSIBLE ALONG RIVERS AND STREAMS FROM
SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA...DUE TO RAINS SINCE THURSDAY AFTERNOON.

WIND AND FOG...
STRONG NORTHWEST WINDS GUSTING TO 40 MPH WILL OCCUR ACROSS THE
AREA THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY INTO
THURSDAY ACROSS THE AREA. SOME OF THE STORMS THAT DEVELOP COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Dickinson

When
April 1, 12:00 AM CST to April 17, 6:00 AM CST
Where
Dickinson County, Milford
Reported by
COOP STATION
Coordinates
43.333, -95.150

Flood, Clay

When
April 1, 12:00 AM CST to April 23, 6:00 AM CST
Where
Clay County, Spencer
Reported by
COOP STATION
Coordinates
43.150, -95.150

Flood, Buena Vista

When
April 1, 6:00 AM CST to April 23, 6:00 AM CST
Where
Buena Vista County, Linn Grove
Reported by
COOP STATION
Coordinates
42.883, -95.250

Flood, Cherokee

When
April 4, 6:00 AM CST to April 11, 6:00 AM CST
Where
Cherokee County, Cherokee
Reported by
COOP STATION
Coordinates
42.750, -95.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502089, 5502092, 5502090, 5502091.